Alert archive / South Dakota / Flash Flood Watches in 2014

Flash Flood Watch 7, NWS Sioux Falls, SD

June 27, 20144 states

NWS Sioux Falls, SD issued this flash flood watch at Jun 27, 2014, 3:12 PM CDT for 4 states. It took effect at Jun 27, 2014, 10:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2014, 3:12 PM CDT (20:12 UTC)
In effect from
Jun 27, 2014, 10:00 PM CDT
Expired
Jun 28, 2014, 3:47 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None
All 32 counties

Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WGUS63 KFSD 272012
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT FRI JUN 27 2014


SDZ050-052-057-058-063-064-280415-
/O.NEW.KFSD.FF.A.0007.140628T0300Z-140628T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
312 PM CDT FRI JUN 27 2014

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... 
  SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA... 
  INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA...
  JERAULD. IN SOUTH CENTRAL SOUTH DAKOTA...BRULE... CHARLES MIX 
  AND GREGORY. IN SOUTHEAST SOUTH DAKOTA...AURORA AND DOUGLAS. 

* FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING

* THUNDERSTORMS WILL LIKELY OCCUR TONIGHT WITH A POSSIBILITY OF
  HEAVY RAIN AT TIMES. SOME AREAS OF SOUTH CENTRAL SOUTH DAKOTA
  HAVE RECEIVED JUST BELOW NORMAL RAINFALL THE PAST 30 DAYS...SO
  THE GROUND IS NOT OVERLY SATURATED. BUT FLASH FLOODING WILL BE A
  POSSIBILITY IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCUR.

* LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR
  DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
  OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE
  AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT...WHEN IT IS
  TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-280415-
/O.NEW.KFSD.FF.A.0007.140628T0500Z-140628T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-
KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-
MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY...
PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
312 PM CDT FRI JUN 27 2014

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST 
  MINNESOTA...NORTHEAST NEBRASKA AND SOUTH DAKOTA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST IOWA...LYON...PLYMOUTH... 
  SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...PIPESTONE AND 
  ROCK. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTH 
  DAKOTA...BEADLE...BON HOMME...BROOKINGS...CLAY...DAVISON... 
  HANSON...HUTCHINSON...KINGSBURY...LAKE...LINCOLN...MCCOOK... 
  MINER...MINNEHAHA...MOODY...SANBORN...TURNER...UNION AND 
  YANKTON. 

* FROM MIDNIGHT CDT TONIGHT THROUGH SATURDAY MORNING

* THUNDERSTORMS ARE VERY LIKELY OVERNIGHT TONIGHT AND LATE
  TONIGHT. MANY AREAS HAVE RECEIVED WELL ABOVE NORMAL RAINFALL THE
  PAST 30 DAYS...THEREFORE THE GROUND IN THESE LOCATIONS IS
  EXTREMELY SATURATED. RAINFALL RATES OF OVER AN INCH PER HOUR IS
  CERTAINLY POSSIBLE. RAIN RATES WILL BEGIN TO WEAKEN VERY LATE
  TONIGHT AND EARLY SATURDAY...BUT THE WATCH IS IN EFFECT UNTIL
  MID MORNING SATURDAY TO ALLOW FOR WATER RUNOFF.

* LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR POOR
  DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
  OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO FLOOD. BE
  AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT...WHEN IT IS
  TOO DARK TO SEE HOW MUCH WATER MAY BE OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
167 
WGUS63 KFSD 280225
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI JUN 27 2014

SDZ050-052-057-058-063-064-281030-
/O.CON.KFSD.FF.A.0007.140628T0300Z-140628T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
925 PM CDT FRI JUN 27 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH 
  DAKOTA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN EAST CENTRAL SOUTH DAKOTA...JERAULD. IN SOUTH 
  CENTRAL SOUTH DAKOTA...BRULE...CHARLES MIX AND GREGORY. IN 
  SOUTHEAST SOUTH DAKOTA...AURORA AND DOUGLAS. 

* UNTIL 7 AM CDT SATURDAY

* THUNDERSTORMS WILL LIKELY OCCUR TONIGHT WITH A POSSIBILITY OF 
  HEAVY RAIN AT TIMES. SOME AREAS OF SOUTH CENTRAL SOUTH DAKOTA 
  HAVE RECEIVED JUST BELOW NORMAL RAINFALL THE PAST 30 DAYS... 
  SO THE GROUND IS NOT OVERLY SATURATED. BUT FLASH FLOODING WILL 
  BE A POSSIBILITY IF RAINFALL RATES OF 1 TO 2 INCHES PER HOUR 
  OCCUR. 

* LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR 
  POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER 
  HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO 
  FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT... 
  WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER 
  ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-281030-
/O.CON.KFSD.FF.A.0007.140628T0500Z-140628T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-
KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-
MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY...
PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
925 PM CDT FRI JUN 27 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST 
  NEBRASKA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHWEST IOWA...LYON...PLYMOUTH...SIOUX AND WOODBURY. IN 
  SOUTHWEST MINNESOTA...PIPESTONE AND ROCK. IN NORTHEAST 
  NEBRASKA...DAKOTA AND DIXON. IN SOUTH DAKOTA...BEADLE...BON 
  HOMME...BROOKINGS...CLAY...DAVISON...HANSON...HUTCHINSON... 
  KINGSBURY...LAKE...LINCOLN...MCCOOK...MINER...MINNEHAHA... 
  MOODY...SANBORN...TURNER...UNION AND YANKTON. 

* THROUGH SATURDAY MORNING

* THUNDERSTORMS ARE VERY LIKELY OVERNIGHT TONIGHT. MANY AREAS HAVE
  RECEIVED WELL ABOVE NORMAL RAINFALL THE PAST 30 DAYS...THEREFORE
  THE GROUND IN THESE LOCATIONS IS EXTREMELY SATURATED. RAINFALL
  RATES OF OVER AN INCH PER HOUR ARE CERTAINLY POSSIBLE. RAIN RATES
  WILL BEGIN TO WEAKEN VERY LATE TONIGHT AND EARLY SATURDAY...BUT THE
  WATCH IS IN EFFECT UNTIL MID MORNING SATURDAY TO ALLOW FOR WATER
  RUNOFF.

* LOCATIONS MOST PRONE TO FLASH FLOODING ARE IN LOW LYING OR 
  POOR DRAINAGE AREAS. IF RAINFALL RATES OF 1 TO 2 INCHES PER 
  HOUR OCCUR...IT WILL NOT TAKE LONG FOR SOME LOCATIONS TO 
  FLOOD. BE AWARE OF THE HAZARDS OF FLASH FLOODING AT NIGHT... 
  WHEN IT IS TOO DARK TO SEE HOW MUCH WATER MAY BE OVER 
  ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
445 
WGUS63 KFSD 280847
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 AM CDT SAT JUN 28 2014

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-281000-
/O.CAN.KFSD.FF.A.0007.000000T0000Z-140628T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-SIOUX-PLYMOUTH-WOODBURY-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-
KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-
MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY...
PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...WOONSOCKET...HOWARD...MADISON...FLANDREAU...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
347 AM CDT SAT JUN 28 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST
MINNESOTA...NORTHEAST NEBRASKA AND SOUTH DAKOTA HAS BEEN
CANCELLED.

$$

SDZ050-052-057-058-063-064-281000-
/O.CAN.KFSD.FF.A.0007.000000T0000Z-140628T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
347 AM CDT SAT JUN 28 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 27, 12:39 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 12:39 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 PM CDT FRI JUN 27 2014

.UPDATE...
ISSUED AT 1152 AM CDT FRI JUN 27 2014

CURRENT MORNING ACTIVITY IS WINDING DOWN RAPIDLY. ONE EXCEPTION
EXISTS IN OUR FAR WESTERN ZONES AROUND CHAMBERLAIN WHERE THE COMMA
HEAD OF A LINGERING MCV CONTINUES TO SPIN AND GIVE THAT AREA SOME
LIGHT TO MODERATE RAINFALL. TO THE SOUTH...STILL A LITTLE
CONCERNED THAT THE NORTHERN EDGE OF THE CENTRAL PLAINS CONVECTION
COULD CLIP OUR FAR SOUTHEAST ZONES FROM SIOUX CITY TO STORM LAKE
DURING THE MIDDAY HOURS. BUT OTHER THAN THAT...THINGS ARE GETTING
QUIETER. WHAT HAPPENS THIS AFTERNOON IS PROBLEMATIC. THE SHORT
TERM MODEL SOLUTIONS...IN PARTICULAR THE HRRR...IS RATHER USELESS
AT THIS TIME AS IT DOES NOT HAVE A HANDLE ON THE CURRENT SITUATION
AT ALL. THE RAP IS NOT MUCH BETTER. THAT SAID...WORRIED THAT WE
MAY RECEIVE MORE AIR MASS TYPE TSRA GENERALLY ALONG AND EAST OF I
29 IN THE MID AND LATE AFTERNOON HOURS...AS SOME HINTS POINT TO
THIS. FOR INSTANCE THE ARW WHICH HANDLED THE AIR MASS TSRA THE
BEST YESTERDAY IS SHOWING IT AGAIN...AS WELL AS THE RAP13. WE DO
HAVE ANOTHER SHORT WAVE TODAY...AS EVIDENCED BY THE AFOREMENTIONED
MCVS NEAR CHAMBERLAIN. BUT THIS WAVE IS LIFTING MORE NORTHEASTWARD
THIS AFTERNOON RIGHT UP THE I 29 CORRIDOR AS OPPOSED TO THE MORE
WEST TO EAST MOVING WAVE YESTERDAY. SO ONCE CONVECTIVE
TEMPERATURES ARE REACHED...IT STANDS TO REASON THAT THE EASTERN
HALF OF OUR FORECAST AREA COULD RECEIVE AIR MASS THUNDERSTORMS BY
MID AFTERNOON. THIS ACTIVITY WOULD LIKELY QUIET DOWN FOR A WHILE
THIS EVENING AS THE WAVE LIFTS INTO WEST CENTRAL MN...AND OUR AREA
SHOWS SOME WEAK SHORT TERM UPPER RIDGING TAKING HOLD. THEN ANOTHER
SHORT WAVE MOVES THROUGH LATE TONIGHT WITH THE WATER VAPOR
DISPLAYING IT CURRENTLY IN EASTERN CO. THEN FINALLY THE MAIN WAVE
MOVES THROUGH MIDDAY AND AFTERNOON SATURDAY IN OUR EASTERN ZONES.

TEMPERATURES FOR TODAY ARE A BIT TRICKY. COOLED THEM A BIT AROUND
THE CHAMBERLAIN AREA AS THAT CLOUD COVER MAY STICK AROUND A WHILE.
BUT ELSEWHERE...THERE WILL PROBABLY BE FILTERED...PARTIAL SUNSHINE
STREAMING THROUGH EAST OF THE JAMES RIVER VALLEY THIS AFTERNOON.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 416 AM CDT FRI JUN 27 2014

WEAK UPPER LEVEL SUPPORT ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS
TO CONTINUE THROUGH THE OVERNIGHT HOURS. ACTIVITY OVER THE WESTERN
HIGH PLAINS CONTINUES TO WEAKEN A BIT AS IT SPREADS EAST...BUT STILL
LIKELY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WITH BRIEF
HEAVY RAINFALL LIKELY. DEEPER MOISTURE WAS FOUND OVER EASTERN
NEBRASKA INTO WESTERN IOWA...A LITTLE OVER AN INCH AND A HALF OF
PRECIPITABLE WATER ON THE OAX SOUNDING. THE OAX SOUNDING ALSO
INDICATED WEAK WINDS ALOFT SO STORM MOTION LIKELY TO BE VERY SLOW
WHICH APPEARS TO BE THE CASE OVER EASTERN NEBRASKA EARLY THIS
MORNING. THE CONTINUATION OF THIS WEAK UPPER LEVEL SUPPORT LIKELY TO
ALLOW FOR AT LEAST SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH THE DAY...SO WILL MAINTAIN A FAIRLY DISORGANIZED 20 TO 40
POP THROUGH THE DAY. DID BACK OFF ON HIGHS A BIT WITH EXPECTED CLOUD
COVER AND PRECIPITATION POTENTIAL.

BY TONIGHT A STRONGER UPPER LEVEL WAVE WILL MOVE ONTO THE WESTERN
HIGH PLAINS BRINGING WITH IT STRONGER FORCING AND BETTER SHEAR. THE
OVERALL DEEP LAYER SHEAR LOOKS A BIT DISORGANIZED SO A LOT OF THE
SEVERE THREAT WILL BE WORKING OFF OF THE 1500 TO 2000 J/KG CAPE
VALUES. THE BETTER THREAT FOR SEVERE WEATHER WILL BE WEST OF
INTERSTATE 29 AND LIKELY DURING THE MID TO LATE EVENING HOURS. WILL
CONTINUE THE HIGHER POPS AND WILL NEED TO CONTINUE TO MONITOR FOR
THE POTENTIAL FOR FLASH FLOODING. THE MAIN THREAT AREA WILL BE
NORTHWEST IOWA WHERE A FEW LOCATIONS RECEIVED QUITE A BIT OF
RAINFALL LAST NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 416 AM CDT FRI JUN 27 2014

THE LIKELIHOOD OF FINDING VASTLY USEFUL DATA IN OVERLY CONVECTED
MODELS DIMINISHES FAIRLY QUICKLY ONCE ONE GOES INTO SATURDAY...
AND HENCE HAVE DRAWN BACK TOWARD LARGER SCALE CHARACTERISTICS TO
REFINE PRECIPITATION THREAT. LITTLE DOUBT THAT WILL BE WITHIN
HEALTHY TRANSPORT OF MOISTURE WITH 30 TO 35 KNOT LOW LEVEL JET
WITH AIRMASS FEATURING SOMEWHERE IN THE 1.5 TO 1.7 IN PRECIPITABLE
WATER AHEAD OF BOUNDARY PUSHING TO THE WESTERN EDGE OF THE CWA BY
MIDDAY. WITH LITTLE TO INHIBIT DEVELOPMENT AND BROAD LIFT FORCING
INCREASING AHEAD OF APPROACHING TROUGH...WOULD EXPECT A FAIRLY
BROAD EXPANSE OF PRECIPITATION TO BE ONGOING TOWARD THE END OF THE
MORNING NEAR AND EAST OF THE I29 CORRIDOR...WITH A GRADUAL TENDENCY
TO PUSH EASTWARD THROUGH THE AFTERNOON. IN TERMS OF THE SEVERE
WEATHER THREAT ON SATURDAY...THERE IS MUCH WORKING AGAINST A
SIGNIFICANT THREAT...INCLUDING WHAT APPEARS TO BE A MIDDAY/EARLY
AFTERNOON PASSAGE OF MID LEVEL WAVE...PRECEDED BY VERY LITTLE
OPPORTUNITY TO PROVIDE ADDITIONAL DESTABILIZATION. THE OVERALL
DEEPER SHEAR PARAMETERS ALSO REMAIN FAIRLY MARGINAL AT AROUND 25
TO 30 KNOTS.  IF ANY LOCATION WAS TO HAVE A SLIGHTLY BETTER
THREAT...WOULD BE PARTS OF SW MN AND NW IA WHERE MID LEVEL WINDS
A BIT STRONGER AND A HINT OF BETTER INSTABILITY POTENTIAL. WHAT
WILL BE A CONTINUED THREAT WILL BE FOR POCKETS OF HEAVY RAINFALL
GIVEN THE WARM CLOUD DEPTH...AND THREAT FOR TRAINING STORMS.

EXITING TROUGH WILL MAINTAIN A FAIRLY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS INTO THE EARLY EVENING IN EASTERN PORTIONS OF SW
MN/NW IA...BUT THEN ALSO A DISTINCT ENDING TO THREAT AS GET SOME
DRYING...ESPECIALLY ALOFT. WEAK RIDGING TAKES OVER...AND WOULD NOT
BE OUT OF THE QUESTION TO GET A BIT OF FOG INTO THE MIX LATER SAT
NIGHT/SUN MORNING.

ON SUNDAY...SHEAR BECOMES A VASTLY MORE INTERESTING PARAMETER AS
A STRONG JET CORE PUNCHES OUT INTO THE PLAINS TO SOUTH OF CLOSED
UPPER LOW ALONG THE INTERNATIONAL BORDER...WHILE LOW LEVEL WINDS
RESPOND TO UPPER ENERGY BY STRENGTHENING FLOW FROM A SOUTHERLY
DIRECTION. MOISTURE RETURN AT THE LOWEST LEVELS WITH EXPECTED
SURFACE DEWPOINTS INTO THE UPPER 60S TO AROUND 70 HEAD OF COLD
FRONT PUSHING THROUGH THE NORTHWEST HALF OF THE CWA DURING THE
DAY. WESTERLY FLOW ALOFT LOOKS TO KEEP ELEVATED MIXED LAYER IN
PLAY THROUGH THE DAY...COMBINED WITH MOISTURE POOLING AT LOWER
LEVELS TO INCREASE THE POTENTIAL INSTABILITY TO AS HIGH AS
2500-3000 J/KG. SOME SUBTLE TIMING ISSUES WITH WAVE/FRONT...
BUT GIVEN THE LARGER SCALE AGREEMENT...WOULD EXPECT SEVERAL SEVERE
STORMS AND LIKELY THE GREATEST SEVERE WEATHER POTENTIAL OF THE
WEEKEND TO COMMENCE BY LATE AFTERNOON...AND CONTINUE WELL INTO
SUNDAY EVENING...AND WOULD LIKELY ENCOMPASS ALL TYPES OF SEVERE
STORMS GIVEN THE SHEAR DISTRIBUTION AND ENHANCEMENT NEAR THE
BOUNDARY.

OFTEN UNDERESTIMATED IS THE SOUTHWARD PUSH OF LOWER LEVEL
CONVERGENCE AS CONVECTION GROWS UPSCALE...AND SEVERAL MODELS MAY
BE HOLDING ON TO A BIT TOO MUCH NORTHWARD EXTENT OF CROSS FRONTAL
FLOW LATER ON SUNDAY NIGHT WITH VERY WIDESPREAD PRECIP HOLDING ON
TO JUST NORTH OF THE I90 CORRIDOR. WILL KEEP SOME LIKELY POPS
GOING ACROSS THE SOUTH AFTER MIDNIGHT...BUT TAPER OFF ON MONDAY.

TEMPORARILY AMPLIFIED NORTHWEST FLOW THROUGH MIDWEEK INTO THE
NORTHERN PLAINS WILL SPILL SEASONALLY COOLER AND DRIER AIR INTO
THE EASTERN DAKOTAS. ALWAYS INTERESTING TO SEE IF ANY OF THE
MEAGER WAVES IN NORTHWEST FLOW COULD AMPLIFY A BIT MORE AND
INTRODUCE A SMALL THREAT FOR PRECIPITATION GIVEN THE MUCH COOLER
CONDITIONS ALOFT...OTHERWISE LOOKS TO BE THE START OF RETURN
WARM AIR ADVECTION ALOFT BY THURSDAY THAT COULD BRING A COUPLE OF
ROGUE SHOWERS/THUNDERSTORMS TO THE AREA AS HEIGHTS BEGIN TO BUILD
STRONGLY LATE WEEK. AS A RESULT...STILL APPEARS THAT SEASONABLY
WARM TO HOT CONDITIONS WILL SET IN FOR THE FOURTH OF JULY WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUN 27 2014

CONFIDENCE IS LOW WITH THE SPECIFICS IN THE TAF SITES THROUGH 18Z
SATURDAY. TWO TO THREE SHORT WAVES ARE IMPACTING THE AREA FOR THE
NEXT 24 HRS...ONE LIFTING UP THE I 29 CORRIDOR THIS AFTERNOON...A
SECOND PASSAGE LATE TONIGHT...AND A THIRD IMPACTING AREAS ALONG
AND EAST OF I 29 BY LATE MORNING SATURDAY. THEREFORE SHOWERS AND
THUNDERSTORMS WITH REDUCED CATEGORIES IN THE MVFR TO IFR
CATEGORIES WILL BE A PROBLEM AT TIMES. WILL CONTINUE TO MONITOR
THE TAF SITES AND UPDATE AS NEEDED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...MJ
Hazardous weather outlook, Jun 27, 5:51 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CDT FRI JUN 27 2014

NEZ013-SDZ038>040-050-052>071-281100-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
551 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH MID AFTERNOON WILL BE
ACCOMPANIED BY SPOTTY VERY HEAVY RAINFALL...WITH A FEW STORMS
POTENTIALLY PRODUCING PEA SIZE HAIL. A STRONGER DEVELOPMENT OF
THUNDERSTORMS IS EXPECTED TO START ACROSS SOUTH CENTRAL SOUTH
DAKOTA BY VERY LATE THIS AFTERNOON AND EARLY THIS EVENING.
STRONGER STORMS THROUGH THE EVENING AND EARLY IN THE OVERNIGHT
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 60 MPH AND HAIL
TO THE SIZE OF WALNUTS. IN ADDITION...AREAS OF HEAVY RAINFALL
TONIGHT WILL BE CAPABLE OF PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT FOR AREAS OF HEAVY RAINFALL WILL CONTINUE ON SATURDAY
AND AGAIN LATER SUNDAY...MAINLY SOUTHEAST OF A BROOKINGS TO
SPRINGFIELD LINE. ANOTHER SEVERE WEATHER THREAT IS LIKELY BY LATE
SUNDAY AFTERNOON AND EVENING...WITH STORMS CAPABLE OF HAIL TO THE
SIZE OF HEN EGGS AND WIND GUSTS TO 75 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-281100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-
551 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH MID AFTERNOON WILL BE
ACCOMPANIED BY SPOTTY VERY HEAVY RAINFALL...WITH A FEW STORMS
POTENTIALLY PRODUCING PEA SIZE HAIL. IN ADDITION...AREAS OF HEAVY
RAINFALL WILL BE CAPABLE OF PRODUCING SPOTTY FLASH FLOODING...
ESPECIALLY IN THOSE LOCATIONS WHICH RECEIVED SEVERAL INCHES OF
RAINFALL ON THURSDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR AREAS OF HEAVY RAINFALL WILL CONTINUE SATURDAY...
AND AGAIN LATER SUNDAY...MAINLY SOUTHEAST OF A BROOKINGS TO
SPRINGFIELD LINE. ANOTHER SEVERE WEATHER THREAT IS LIKELY BY
SUNDAY EVENING...WITH STORMS CAPABLE OF HAIL TO AROUND THE SIZE
OF GOLF BALLS...AND WIND GUSTS TO 75 MPH. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:32 PM CDTAreal Flood WarningFSDO'Brien, Sioux12 hr
Jun 27, 11:46 AM CDTRiver Flood WarningFSDSioux32 hr

Nearby

Flash Flood Watches in South Dakota, 2014Flash Flood Watches in Iowa, 2014Flash Flood Watches in Minnesota, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.